Heavy Snow, Washington Palouse
- When
- January 15, 8:00 PM PST to January 16, 4:30 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A combination of deep instability and an approaching upper level trough triggered heavy snow showers across Whitman County during the evening hours of January 15th. These showers became organized into a narrow west to east oriented band across the central portion of the county extending from LaCrosse to Pullman.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A combination of deep instability and an approaching upper level trough triggered heavy snow showers across Whitman County during the evening hours of January 15th. These showers became organized into a narrow west to east oriented band across the central portion of the county extending from LaCrosse to Pullman. Numerous reports of five to seven inches of snowfall were reported beneath this band within an eight hour period that stretched into the early morning hours of the sixteenth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 4:16 PM PST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
416 PM PST Sun Jan 15 2012
.SYNOPSIS...A cold and unstable air mass over the area will allow
for snow showers for most locations. accumulations will generally
be light...however moderate snow amounts are possible...over the
Idaho Panhandle...Blue Mountains and near the Cascade Crest. A
stronger system will arrive between Tuesday night and Wednesday.
This system will bring heavy snow to portions of the Inland
Northwest...however its precise location remains questionable at
this time.
&&
.DISCUSSION...
Tonight and Monday...Very cold and unstable upper level low will
provide the weather focus during this period. 500 mb temperatures
have fallen below -40C over the entire forecast area this
afternoon...however most of the convection thus far has occurred
in a sw-ne band of potential instability extending from the Blue
Mountains to the central Idaho Panhandle. This pattern will change
somewhat overnight as the focus shifts toward the incoming
shortwave trough centered just northeast of Portland as of 2pm. As
of 1pm...the NAM and RUC positioned this feature quite well and
both move it into the Cascades around 00z and into the SE corner
of Washington by 12z Monday morning. Although most of the snow
showers will concentrate near this feature...we cannot entirely
rule out additional showers elsewhere across the forecast area
tonight as the atmosphere will remain quite unstable with lifted
index values holding near 0...at least over the eastern third of
Washington and most of the Idaho Panhandle. Snowfall amounts will
be tricky. The heaviest amounts will generally fall near and just
northeast of the surface low track but this is where the models
diverge significantly. The 18z NAM wants to place a secondary
surface low well north of the upper level shortwave
trof...somewhere over southern Spokane County by 12z with a weaker
low near Lewiston. This does not make a whole lot of sense
considering the upper level forcing and lack of a low-level
thermal gradient. If the NAM were to verify...we'd be looking at
some 1-3" snowfall amounts from roughly Sprague to Harrison
through mid-morning. We will lean toward the more consistent
GFS/RUC and SREF solutions which keep the low much further south
and place the threat of moderate precipitation extending from the
Blue Mountains to the central Idaho Panhandle. Snowfall amounts
will generally range from 1-3" in much of this area...and support
the current batch of snow advisories for the Palouse...Camas
Prairie...and central Panhandle. The Lewiston area should also see
snow...but based on 1-2" amounts mainly falling overnight...it was
not worth expanding the advisories. Its worth noting...that while
these amounts should represent the average accumulations...given
the deep instability and lifting through the dendritic
layer...there will likely be localized amounts which are
considerably heavier. The would be better addressed via short-term
forecasts as it tough to forecast where showers will train over
any given area. The threat of snow showers will begin to wane by
late morning/early afternoon...as the air mass begins to stabilize
ahead of the next system forecast to move into the Cascades late
in the day. fx
Monday night through Wednesday night...The significant longwave
pattern change continues to influence this time interval producing
a substantial amount of precipitation, including heavy snowfall
for many locations including lowlands on Wednesday that changes
over to a wintry mix including some intervals of freezing rain
Wednesday night. All this occurs as a the very cold air mass
lingering over Eastern Washington and Northern Idaho is overrun
with a wet warm front with a well maintained tap into moderate
subtropical moisture. Before this potentially big snowfall events
unfolds the air mass remains cold and conditionally unstable and
the Jet stream/storm track placement is oriented in such a way as
to allow for nuisance mesoscale shortwave migration through it to
produce snow showers of varying areal coverage and intensity
Monday night into Tuesday. Tuesday night before the potentially
big Wednesday snowfall begins a stalled arctic air boundary
lingering just to the north of the Canadian Border that extends
down into portions of Northern Montana remains in place and allows
for deformation/squeezing between the it and the incoming wet warm
frontal zone so a a gradual transition to increased pops for
stratiform snowfall remain a valid segue for Tuesday night.
General low pressure/trof aloft with cold air remaining in place
at lower levels for most of this interval allow for forecast
temperatures to remain on the cool side of what would be
considered normal for this time of year. As far as snow
accumulation totals for Wednesday into Wednesday night...model
runs continue to suggest the potential remains for somewhere on
the order of near a foot of snow accumulation in most lowland
and valley locations with two or more feet in the mountains.
Winter storm watches issued to highlight this are listed at the
bottom of this discussion. /Pelatti
Wednesday night through Sunday...Yet another moisture-laden system
looks to take aim at the area by Thursday. Between that system and
the system Wednesday, the period of calmer weather may be
exceedingly brief. However, given model timing problems and
problems with placement and cold air entrenchment on all models,
the forecast represents a compromise of the ECMWF and GEFS mean
solutions. Both of these are substantially colder then the
operational 12z GFS, however both have exceedingly better
continuity than the GFS.
In attempting to follow some sort of blended solution, thermal
profiles ended up much colder than the GFS and favor a decaying
and retreating frontal boundary draped across the heart of the
CWA. This front will likely become a focusing mechanism for heavy
precipitation by the time Thursday rolls around. Profiles north
of the front will likely favor all snow, while along and south a
transition to either freezing rain or rain seems likely. This was
difficult to pin down given the lack of reliable soundings to look
at, however layer temperatures do suggest an elevated warm layer,
so at least the potential of freezing rain in the transition is
there from Wednesday night into Thursday. Additionally, QPF values
look even higher on Thursday at this point than they do on
Wednesday. This could mean another impressive snowfall where
precipitation remains all snow. At this time, the best estimate on
the rain/snow line will generally be just south of I-90. This
could put Spokane/Coeur D'Alene in a heavy/wet swath of snow yet
again. ECMWF and Canadian QPF suggests the heaviest QPF axis
should roughly run down I-90, with up to 0.75" during the day on
Thursday. Given the warmer profile relative to Wednesday, snow to
liquid ratios are unlikely to be impressive, however if it should
remain all snow during they day, yet another heavy snowfall is
quite possible.
By Thursday night, warmer air continues its northward advance as
Thursday's system departs to the east. Showery and warmer
conditions persist through Friday night with almost all valley
locations seeing snow levels rise high enough to change to all
rain. This is supported by multiple models pushing 850 mb
temperatures up toward +3 to +4C for a time. By Saturday and
Saturday night, cold air again filters into the region with
unstable snow showers likely becoming the ruler of the region by
the weekend. /Fries
&&
.AVIATION...
00Z TAFS: Cold upper level low will place the threat of -shsn in all
forecasts. Most of the activity will remain near KPUW and KLWS in an
axis of instability however it will also follow a compact upper
level disturbance which was heading into the southern WA Cascades as
of 00z. -SHSN are psbl at KEAT and KMWH through 06z or so and brief
pds of ifr/mvfr cigs and vsbys will be psbl but should be
short-lived. The low will shift into xtrm E WA and N ID aft 06z and
this will bring a good chance of prolonged showers to KPUW and KLWS
through Mon AM with IFR conditions expected. The chances for IFR
-shsn are smaller at KGEG KSFF and KCOE as several guidance packages
keep most of the pcpn south of these sites. Much will depend on
track of surface low associated with upper level trough. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 16 28 21 31 18 29 / 30 20 50 40 100 100
Coeur d'Alene 17 29 20 30 17 29 / 40 30 60 60 100 100
Pullman 20 29 24 31 25 35 / 70 70 60 60 100 100
Lewiston 24 34 26 36 28 39 / 70 70 40 50 100 100
Colville 13 28 18 30 11 26 / 20 20 60 60 70 90
Sandpoint 17 29 21 29 12 26 / 60 60 90 90 70 100
Kellogg 18 24 18 27 21 30 / 90 90 90 90 100 100
Moses Lake 13 32 15 35 20 28 / 30 20 20 20 90 100
Wenatchee 14 28 19 31 18 26 / 40 20 20 20 80 100
Omak 2 21 12 28 10 22 / 20 20 30 30 80 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Tuesday evening through Wednesday
evening for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area-Northern Panhandle.
Winter Weather Advisory until 10 AM PST Monday for Idaho Palouse-
Lewis and Southern Nez Perce Counties.
Winter Weather Advisory until 1 PM PST Monday for Central
Panhandle Mountains.
WA...Winter Storm Watch from Tuesday evening through Wednesday
evening for Lower Garfield and Asotin Counties-Moses Lake
Area-Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory until 10 AM PST Monday for Washington
Palouse.
Winter Storm Watch from late Monday night through Wednesday
evening for East Slopes Northern Cascades.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 613 AM PST SUN JAN 15 2012 IDZ003-004-027-WAZ033-161415- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE- 613 AM PST SUN JAN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY THROUGH MONDAY LOCALLY HEAVY SNOW ACCUMULATIONS ARE EXPECTED TODAY THROUGH MONDAY...ESPECIALLY IN THE CENTRAL IDAHO PANHANDLE MOUNTAINS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED TO ACCOUNT FOR THIS SNOW THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY ANOTHER WEATHER DISTURBANCE WILL BRING SNOW SHOWERS TO ALL LOCATIONS TUESDAY...THEN TRANSITION TO A MIX OF SNOW...FREEZING RAIN AND RAIN ON WEDNESDAY AS DISTURBANCE NUMBER TWO REACHES THE INLAND NORTHWEST. THE THREAT FOR ADDITIONAL SNOW WILL CONTINUE UNTIL THE END OF THE WEEK...ALTHOUGH THERE IS THE POTENTIAL FOR WARMING TEMPERATURES AND RISING SNOW LEVELS. STAY TUNED. IDZ001-002-026-WAZ031-032-034>038-041>044-161415- NORTHERN PANHANDLE-COEUR D'ALENE AREA-LEWISTON AREA- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 613 AM PST SUN JAN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED TO OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER WEATHER DISTURBANCE WILL BRING SNOW SHOWERS TO ALL LOCATIONS TUESDAY...THEN TRANSITION TO A MIX OF SNOW...FREEZING RAIN AND RAIN ON WEDNESDAY AS DISTURBANCE NUMBER TWO REACHES THE INLAND NORTHWEST. THE THREAT FOR ADDITIONAL SNOW WILL CONTINUE UNTIL THE END OF THE WEEK...ALTHOUGH THERE IS THE POTENTIAL FOR WARMING TEMPERATURES AND RISING SNOW LEVELS. STAY TUNED.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357928.